Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 13, NWS Baltimore/Washington

June 14, 2004Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 14, 2004, 7:08 PM EDT for Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 7:08 PM EDT (23:08 UTC)
Expired
Jun 14, 2004, 10:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Harford County, MD

The radar

The Sterling radar (KLWX), 120 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 142308
FFWLWX
MDC025-150215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
708 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  HARFORD COUNTY IN NORTHERN MARYLAND

* UNTIL 1015 PM EDT.

* AT 708 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  ALONG A LINE EXTENDING FROM SCARBORO TO 4 MILES SOUTH OF           
  NORRISVILLE...MOVING EAST AT 10 MPH. RADAR INDICATES THAT 1 TO 3   
  INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER    
  1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1015 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE JARRETTSVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3973 7658 3953 7654 3959 7613 3973 7625

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:30 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 14, 2:30 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT MON JUN 14 2004

.SHORT TERM(TONIGHT AND TUESDAY)...
ISOLATED SHOWERS HAVE DEVELOPED ACROSS THE SW PORTION OF THE
FORECAST AREA. EXPECT ACTIVITY TO CONTINUE TO INCREASE THROUGH THE
LATE AFTERNOON AND EVENING HOURS. LITTLE IN THE WAY OF A FOCUSING
MECHANISM FOR STORMS SO SCATTERED STORMS EXPECTED WITH A FEW PULSERS
IN AREAS THAT CLEARED OUT EARLY. ACTIVITY WILL TAPER OFF AFTER
SUNSET. WILL KEEP SLIGHT CHANCE POPS OVERNIGHT...BUT FEEL MOST OF
THE OVERNIGHT ACTIVITY WILL BE ALONG THE NORTHERN FRINGE OR JUST
NORTH OF THE FORECAST AREA. WEAK FRONTAL BOUNDARY WILL APPROACH ON
TUESDAY. BY THE END OF THE DAY THE BOUNDARY SHOULD BE DRAPED ACROSS
THE NORTHWEST ZONES. STEERING WINDS ON TUESDAY ARE VERY LIGHT...SO
SOME AREAS MAY GET HEAVY RAINFALL DUE TO THE SLOW MOVING STORMS.

&&

.AVIATION...AFTERNOON CONVECTION SHOULD BEGIN TO FIRE...WITH ALL
TAFS IN A TEMPO FOR IFR VIS MAINLY 21-01. AS TS ACTIVITY DIES DOWN
THIS EVENING...EXPECT POCKETS OF FOG WITH AREAS OF IFR/MVFR VIS
AFTER 02-04Z. FOG FORECASTED TO BURN OFF BY 12Z UNDER MOSTLY SUNNY
SKIES...FOLLOWED BY VFR CONDITIONS TILL 18Z.

&&

.LONG TERM...
CDFNT STALLS OUT OVR OR JUST N OF CWFA...PROVIDING FOCUSING
MECHANISM FOR DIURNALLY DRIVEN TSRA. PLENTY OF MSTR AVBL W/ SW FLOW
H8-5. PWAT CLOSE TO 2 INCHES...SO FLOOD THEAT EXISTS IF ECHOES DVLP
AND TRAIN. H6-4 FLOW NOT ALL THAT STELLAR EITHER...GNLY LESS THAN 15
KT WED. H8 TEMPS 17C WED-THU...NOT FAR FM CRRNT VALUES. SO...DEGREE
OF CLDCVR WL DETERMINE MAXT AND CNVCTV POTL. XPCT PTCLDY SKIES TO
BEGIN DAY /THO PATCHY FOG IN HIGH DEWPTS MAY RSLT IN SOME
MOCLDY-FOGGY SPOTS/...THEN AN INCREASE AS CU DVLP/GROW BY AFTN.
OVRALL...ENUF CLDS SHUD BE ARND SO THAT DONT SEE TEMPS GETTING MUCH
HIER WED-THU THAN THEY WL TMRW. WL AIM TWD SCT POPS EACH DAY...
PLACING A LTL EMPHASIS ON THE AFTN-EVE PDS DUE TO INSTAB PRSNT. SFC
WV MVG ALONG BNDRY MAY DIP FRNT A LTL FRTHR TO THE S. WL WAIT TO SEE
HOW FUTURE RUNS HNDL THIS.

&&

.XTNDD...THE MODELS HAVE SOME DIFFERING IDEAS AND WHERE THE FRONT
WILL BE. THE MODELS WASH ANOTHER WEAK COLD FRONT OUT ON FRIDAY WITH
A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. THE MODELS HAVE A
GOOD SIZE UPPER LOW ACROSS CENTRAL/EASTERN CANADA WITH IT SAGGING A
BIT SOUTHWARD INTO THE NORTHEAST U.S. (FRIDAY THROUGH SUNDAY) WITH
ANOTHER COLD FRONT PROGGED ACROSS THE REGION SATURDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

SHORT TERM...CPW
AVIATION...GRAF
LONGER TERM...HTS/ND
Hazardous weather outlook, Jun 14, 11:45 AM EDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT MON JUN 14 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141602-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
408 AM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS
AFTERNOON. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND
HAIL. STAY ALERT FOR POSSIBLE WATCHES AND WARNINGS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS MAY BECOME STRONG TO SEVERE EARLY THIS WEEK.
THIS AREA IS OUTLOOKED FOR A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Jun 14, 5:07 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
507 PM EDT MON JUN 14 2004

MDZ003-004-142301-
FREDERICK MD-WASHINGTON MD-
507 PM EDT MON JUN 14 2004

VERY HEAVY RAINS AFFECTING EASTERN WASHINGTON COUNTY. AT 5:05
PM...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINS OVER
SMITHBURG. RADAR HAS ESTIMATED AROUND AN INCH AND A HALF OF RAIN IN
THE LAST HOUR. ANOTHER HALF TO AN INCH PER HOUR WILL BE POSSIBLE
THROUGH 7:00 PM. . PEOPLE SHOULD REMAIN ALERT IN CASE FLASH FLOOD
WARNINGS ARE ISSUED.

ROSA
Local storm report, Jun 14, 6:40 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FLASH FLOOD      SMITHSBURG              39.66N 77.58W
06/14/2004                   WASHINGTON         MD   EMERGENCY MNGR

            THREE HOUSES FLOODED ON WOLFSVILLE ROAD IN SMITHSBURG IN
            EASTERN WASHINGTON COUNTY WITH DEBRIS AND WATER COMING
            DOWN THE MOUNTAINS. OTHER NEARBY ROADS BLOCKED BY DEBRIS
            AS WELL.

&&

ROSA
Special weather statement, Jun 14, 6:55 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
655 PM EDT MON JUN 14 2004

MDZ005>007-150151-
CARROLL MD-HARFORD MD-NORTHERN BALTIMORE MD-
655 PM EDT MON JUN 14 2004

AT 6:54 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER THE
NORTHERN PART OF CARROLL....BALTIMORE AND HARFORD COUNTIES. RADAR HAS
INDICATED VERY HEAVY RAINS WITH AMOUNTS OF AROUND AN INCH AND A HALF.
THESE WILL BE ENOUGH TO CAUSE PONDING OF WATERS ON ROADWAYS AND
FLOODING OF LOW-LYING AREAS. MOTORISTS ARE URGED TO USE CAUTION ON
ROADWAYS AND REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE ISSUED.

ROSA
Special weather statement, Jun 14, 6:58 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR MISSING HEADLINE.
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
658 PM EDT MON JUN 14 2004

MDZ005>007-150151-
CARROLL MD-HARFORD MD-NORTHERN BALTIMORE MD-
658 PM EDT MON JUN 14 2004

...HEAVY RAINS AFFECTING NORTHERN CARROLL...BALTIMORE...HARFORD
COUNTIES...

AT 6:54 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER THE
NORTHERN PART OF CARROLL....BALTIMORE AND HARFORD COUNTIES. RADAR HAS
INDICATED VERY HEAVY RAINS WITH AMOUNTS OF AROUND AN INCH AND A HALF.
THESE WILL BE ENOUGH TO CAUSE PONDING OF WATERS ON ROADWAYS AND
FLOODING OF LOW-LYING AREAS. MOTORISTS ARE URGED TO USE CAUTION ON
ROADWAYS AND REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE ISSUED.

ROSA

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:14 PM EDTFlash Flood WarningLWXFrederick, Washington4 hr
Jun 14, 5:54 PM EDTSevere Thunderstorm WarningLWXFrederick51 min
Jun 14, 6:06 PM EDTSevere Thunderstorm WarningLWXCarroll54 min
Jun 14, 6:12 PM EDTTornado WarningLWXFrederick48 min
Jun 14, 7:01 PM EDTFlash Flood WarningLWXBaltimore3 hr
Jun 14, 7:33 PM EDTSevere Thunderstorm WarningLWXHarford42 min
Jun 14, 7:49 PM EDTTornado WarningLWXHarford41 min

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.